Arizona, 2014

Funnel Cloud in Arizona, August 19, 2014

August 19, 2014 · NWS FGZ · 1 event in 1 county or zone

A funnel cloud was seen north of Sanders.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A funnel cloud was seen north of Sanders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 3:30 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 3:30 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE AUG 19 2014

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
SOUTHWEST UNITED STATES OVER THE NEXT FEW DAYS. THE RESULTING MOIST
SOUTHERLY FLOW OVER ARIZONA WILL BRING SHOWERS AND THUNDERSTORMS
INTO FRIDAY. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND
FLOODING.

&&
.DISCUSSION...VERY ACTIVE DAY ACROSS PORTIONS OF NORTHERN ARIZONA
TODAY. A MESOSCALE CONVECTIVE VORTEX FORMED OVER CENTRAL ARIZONA
THIS MORNING CAN CAUSED COPIOUS AMOUNTS OF RAINFALL AND FLOODING IN
THE RIVERS THAT DRAIN SOUTHEASTERN YAVAPAI COUNTRY. OTHER AREAS
ACROSS CENTRAL ARIZONA HAD LESS INTENSE RAINFALL RATES.
HOWEVER...LIGHT TO MODERATE RAIN DID ADD UP TO ONE TO TWO INCHES OF
RAIN ALONG AND SOUTH OF THE MOGOLLON RIM.

ISOLATED TO SCATTERED THUNDERSTORMS ARE DEVELOPING AGAIN OVER YAVAPAI
COUNTY AND FAR WESTERN ARIZONA. THE TROUGH OF LOW PRESSURE MOVING
DOWN THE WEST COAST WILL CONTINUE TO PROVIDE LIFT THROUGH THE NIGHT
SO SOME STORMS WILL LAST AFTER DARK. STRONG STORMS ARE POSSIBLE
AGAIN ON WEDNESDAY AS THE LOW CENTER APPROACHES ARIZONA...UPWARD
MOTION AND COOLING ALOFT WILL CONTINUE.

FOR THURSDAY AND BEYOND...MUCH DEPENDS ON THE PROGRESS OF THE
CALIFORNIA LOW. TIMING DIFFERENCES STILL EXIST BETWEEN MODELS. THE
GFS BRINGS A FAIRLY STRONG UPWARD MOTION BULLS-EYE ACROSS NORTHERN
ARIZONA FROM LATE WEDNESDAY NIGHT INTO THURSDAY. THE EUROPEAN BRINGS
THE UPWARD MOTION MAXIMUM THROUGH FROM THURSDAY NIGHT INTO FRIDAY.
MODELS ARE CURRENTLY DOWNPLAYING ANY CONNECTION BETWEEN THIS UPWARD
MOTION MAXIMUM AND MOISTURE TO THE SOUTH. THE RESULT IS A FAIRLY
COMMON LOOKING PRECIPITATION FORECAST. HOWEVER...IF A TAP IS MADE TO
DEEPER MOISTURE JUST TO THE SOUTH WATCH OUT.

IN ANY EVENT...KEEP ABREAST OF THE SITUATION. STRONGER STORMS THIS
WEEK WILL BE CAPABLE OF PRODUCING EXTREMELY HEAVY RAINFALL.

&&

.FOR THE 00Z PACKAGE...EXPECT SCATTERED SHRA/TSRA ACROSS NORTHERN
ARIZONA TO DECREASE IN COVERAGE OVERNIGHT. AREAS OF MVFR WILL BE
COMMON WITH ISOLATED IFR DUE TO PRECIP AND OR LOW CLOUDS AND FOG
THROUGH 18Z WEDS. SCATTERED THUNDERSTORMS TO REDEVELOP AFTER 18Z
WEDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 19, 4:07 AM MST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST TUE AUG 19 2014

AZZ004>018-037>040-200700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOIST SOUTHERLY FLOW WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA. THE MAIN THREAT FROM STORMS
TODAY WILL BE HEAVY RAIN...LOCALLY IN EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST SOUTHERLY FLOW LOOKS TO CONTINUE THROUGH AT LEAST THURSDAY WITH
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS
FOR AREAS OF HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS AS A
LOW PRESSURE SYSTEM MOVES ACROSS ARIZONA. MODEL DIFFERENCES IN
TIMING MAKE IT IMPORTANT TO STAY TUNED TO FOR ANY UPDATES TO THE
FORECAST.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 187 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Apache

When
August 19, 5:40 PM MST
Where
Apache County, 3.63 mi NNE of Sanders
Reported by
Public
Coordinates
35.270, -109.330

A brief funnel cloud was seen about 4 miles north of Sanders.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542031.